Injecting Methotrexate?

Hi all

I have been to see my Rheumy today and have been advised that I should be injecting Methrotrexate as it works better (am on the highest dose orally). Just wondered if anyone else injects weekly and how they get on. Also have been put on a higher dose of steroids as flaring continuously. I didn't want to up them anymore as have been on the same dose for a long time and don't really want the bloating and weight increase again! Never mind. I am very well looked after by my Rheumy but sometimes feel like crying at them cos I am cheesed off with having to take more pills each time. Feeling a bit low at the moment but hey ho I will keep smiling.




7 Replies

  • Hi Angela

    Sorry you are on a bit of a downer...I also feel I am only just having my head above water. I know how you feel with having to take more tablets as I really don't get on with them myself. I have been on Prednisolone for over 6 years and part of me wishes I had never started them. The weight gain is really an issue to me as it affects my mobility which in turn puts more pressure on the joints etc. I also have catarachs due to them and so am now reducing them and hope to not be taking them at all soon....but it isn't easy getting off them once you have been on them for a long time.

    The injections were also suggested to me because I have a lot of side effects with medications and my liver also suffers badly. My Consultant said injecting it is much better for side affects and also doesn't have as much a problem on the liver etc as it is more direct.

    Unfortunately I didn't get to try it as they put me on Infliximab Infusions instead which do work o.k for me as I only have the infusion every 6 weeks....this is much kinder to my system and I am not on medication every day....such a relief.

    It makes sense to me though that it would be better but hopefully someone else here can help you more. I suppose the main thing is getting over injecting yourself...but as I understand it, it is in the muscle rather than the bloodstream.

    Anyway I hope someone else here can give you first hand experience that can help you make a decision.

    In the meantime...I shall send you some positive thoughts xx

  • Thanks Andrea. Positive thoughts are always welcome!


  • Hi Andreafm

    I am going to start infliximab soon.(Hopefully March) Do the drs then lower the prednisolone and also other immuno suppressants (i'm on mycophenolate)? i was just wondering how this process worked.

  • Hi I understand it some people take both Inflixmab and Mycophenolate at the same time. But because I cannot take mycophenolate and 3 other tablet form immunosuppressants, I am on prednisolone and Infliximab.

    A lot of Dr's would rather that prednisolone was not a permanent choice of medication as it has some pretty horrible side affects long term. Having been on it for so long, the side effects are outweighing the benefits.

    I now am slowly coming off of prednisolone and hoping it will not send my symptoms crazy. I discussed it with my consultant who has agreed that I can reduce them. Other people reduce them to the smallest amount their symptoms can withstand.

    There isn't a strict rule about it and everyone is different and I am pretty sure that your consultant would be trying to get your symptoms stable before attempting to reduce the steroids......but that is something you might like to discuss next time you see him/her.

    Hope this helps

  • Hi Sian34,

    I'm on Infliximab and also Mychophenolate plus 7.5mg of Prednisone which I'm trying to reduce at present. I have been told that I will have to take Mychophenolate along side the Infliximab long term.

    Hope this helps.

  • Hi Andrea and Roxy,

    Thanks for the replies - i had a bad flare which got worse and worse and i ended up on 60 mg of pred - now down to 45.

    I was originally trying to get belwo 5mg I think this was just one of the reasons for my major recent flare!!

    I am banking on a quick response to infliximab!! I am a bit scared but fingers crossed. Am also seeing neurologist at London COE in March

    Kind regards

  • I have been told the same. Hope it works for you.

You may also like...